Contraceptive Pills May Increase Risk for Depression
New research suggests that women who use combined contraceptive pills are significantly more likely to develop depression than women who do not.
A recently published study found that contraceptive pills increased women’s risk of depression by 73 percent during the first two years of use. The study, published in Epidemiology and Psychiatric Sciences, was conducted by researchers at Uppsala University in Uppsala, Sweden. Although women have long reported symptoms of depression due to their birth control pills, few studies have shown evidence of the phenomenon. For this investigation, scientists aimed to understand the connection through quantifiable data better.
The study followed over 250,000 women from UK Biobank from birth to menopause, collecting data on their use of contraceptive pills and the onset of depressive symptoms. Researchers focused only on combination contraceptive pills containing synthetic progesterone to prevent ovulation, as well as estrogen to inhibit the implantation of a fertilized egg.
According to researchers, their data indicated that women who used contraceptive pills as teenagers had a 130 percent higher incidence of depressive symptoms than those who did not. Among the adults on contraceptive pills, the study showed a 92 percent increase in depressive symptoms.
"The powerful influence of contraceptive pills on teenagers can be ascribed to the hormonal changes caused by puberty," said Therese Johansson, PhD, of the Department of Immunology, Genetics and Pathology at Uppsala University, one of the study's leading researchers. "As women in that age group have already experienced substantial hormonal changes, they can be more receptive not only to hormonal changes but also to other life experiences."
The investigation showed a decline in depressive symptoms when women continued to take contraceptives for two years. In addition, researchers found that after stopping the pill, the rate of depressive symptoms among teenagers increased still, which was not the case with adults.
To Johannson, these findings suggest that birth control pills may increase the risk for depression. Before prescribing the pill, she said practitioners should discuss the side effects and potential risks of depression with their patients.
"It is important to emphasize that most women tolerate external hormones well, without experiencing negative effects on their mood, so combined contraceptive pills are an excellent option for many women,” Johansson said. “Contraceptive pills enable women to avoid unplanned pregnancies, and they can also prevent illnesses that affect women, including ovarian cancer and uterine cancer. However, certain women may have an increased risk of depression after starting to use contraceptive pills."